Wyoming, 2011

High Wind in Wyoming, February 16 to 17, 2011

February 16 to 17, 2011 · NWS CYS · 9 events in 7 counties and zones

Strong west to southwest winds developed ahead of an area low pressure which moved across the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong west to southwest winds developed ahead of an area low pressure which moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 16, 5:17 AM MST, 7 hours 3 minutes earlier.

Area forecast discussion, Feb 16, 5:17 AM MST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
517 AM MST WED FEB 16 2011

.UPDATE...

HAD TO START THE HIGH WIND WARNING EARLIER THAN ANTICIPATED AS WINDS
HAVE MET CRITERIA AT ARLINGTON AND THE SOUTHERN LARAMIE RANGE
ALREADY THIS MORNING. UPDATES HAVE BEEN SENT.

CLAYCOMB

&&

.PREV DISCUSSION... /ISSUED 458 AM MST WED FEB 16 2011/

UPDATE...AVIATION UPDATE FOR 12Z TAFS.

&&

AVIATION...12Z TAF ISSUANCE. VFR CONDITIONS WILL PREVAIL THROUGH
THIS EVENING WITH INTERVALS OF HIGH CLOUDS. CIGS ARE FORECAST TO
LOWER IN THE KRWL AREA WITH MVFR CONDITIONS POSSIBLE BY LATE THIS
EVENING INTO EARLY THURSDAY MORNING. VERY WINDY CONDITIONS ARE
EXPECTED AS WELL...ESPECIALLY AT KRWL AND KLAR INTO THIS EVENING
WHERE WEST TO SOUTHWEST WINDS WILL INCREASE TO 3O TO 35 KT LOCALLY
WITH A FEW GUSTS UP TO 50 KTS. WINDS ARE EXPECTED TO SUBSIDE A BIT
SHORTLY AFTER SUNSET.

&&

PREV DISCUSSION... /ISSUED 249 AM MST WED FEB 16 2011/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT

PLENTY OF FORECAST CHALLENGES IN THE SHORT TERM AS A PACIFIC STORM
SYSTEM APPROACHES THE AREA TONIGHT INTO THURSDAY. STRONG WINDS
TODAY...FOLLOWED BY SNOW ACCUMULATIONS TONIGHT INTO THURSDAY ARE
THE PRIMARY CHALLENGES.

CURRENTLY...HAVE A 1020MB SURFACE HIGH OVER NORTHWESTERN COLORADO
AND SOUTHWESTERN WYOMING THIS MORNING. WINDS HAVE INCREASED OUT
ACROSS CARBON COUNTY THIS MORNING WITH ARLINGTON VERY NEAR WARNING
CRITERIA. FURTHER WEST...OUR PACIFIC STORM SYSTEM IS STARTING TO
MAKE ITS WAY INLAND. NOW LOCATED ACROSS EASTERN OREGON AND
NORTHERN CALIFORNIA.

THOUGH CURRENT WRKHGT PRODUCT DOES NOT SHOW HIGH WINDS TODAY...WE
DO HAVE 700MB WINDS OF 50 TO 60KTS. WRKHGT PRODUCT DOES HINT AT AN
INCREASE IN HEIGHT DIFFERENCES AT 850 AND 700MB BETWEEN CRAIG AND
CASPER THIS MORNING INTO THE AFTERNOON. GIVEN THAT ARLINGTON IS
ALMOST AT WARNING CRITERIA NOW...DECIDED TO GO WITH A HIGH WIND
WARNING FOR OUR WIND PRONE AREAS OF ARLINGTON...BORDEAUX AND
VEDAUWOO FOR THIS AFTERNOON INTO THE EVENING.

SHORTWAVE APPROACHES NORTHWESTERN COLORADO TONIGHT AND SOME PRETTY
DECENT QPFS ARE FORECAST OVER SOUTHERN CARBON COUNTY FROM LATE
TONIGHT THROUGH THURSDAY AFTERNOON. SOUTH CENTRAL WYOMING IS GOING
TO BE IN DECENT POSITION AS A 120KT JET MAX TRACKS INTO NORTHERN
COLORADO LATER TODAY AND TONIGHT...EVENTUALLY THIS JET NUDGES INTO
SOUTHEASTERN WYOMING TONIGHT. LATEST HPC SNOW FORECAST ALSO
SHOWING DECENT SNOW AMOUNTS FOR THE SNOWY AND SIERRA MADRE RANGES
TONIGHT INTO THURSDAY. HAVE DECIDED TO ISSUE A WINTER STORM
WARNING FOR THE SIERRA MADRE RANGE AND A WINTER WEATHER ADVISORY
FOR THE SNOWY RANGE AS IT SHOULD BE SHADOWED SOME BY THE SIERRA
MADRE MOUNTAINS.

MODELS KEEP LOCATIONS EAST OF THE LARAMIE RANGE DRY IN DOWN
SLOPING CONDITIONS THURSDAY. MAIN IMPACT OVER THIS WAY WILL BE
COLDER TEMPERATURES AS 700MB TEMPS FALL TO -10C BY FRIDAY.

LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...LONG RANGE MODELS
IN REASONABLE AGREEMENT WITH THE STORM SYSTEM EXPECTED TO PUSH
ACROSS THE WESTERN UNITED STATES AND INTO THE ROCKIES THROUGH THE
WEEKEND. COMPARED TO LAST NIGHT...ALL MODELS ARE IN BETTER
AGREEMENT WITH THIS STORM SHOWING THE UPPER LEVEL LOW DIGGING
SOUTHWARD OFF THE WEST COAST AND THEN INLAND BY SATURDAY NIGHT
WITH SNOWFALL INCREASING IN COVERAGE ACROSS THE MOUNTAINS ON
SATURDAY AND THEN INTO THE HIGH PLAINS OF WYOMING AND WESTERN
NEBRASKA BY SUNDAY. DO NOT EXPECT A MAJOR SNOW EVENT WITH THIS
SYSTEM AS ALL MODELS SHOW IT MOVING QUICKLY ACROSS THE ROCKIES AND
INTO THE GREAT PLAINS. INCREASED POP BETWEEN 30 TO 50 PERCENT IN
THE LOWER ELEVATIONS INCLUDING THE HIGH PLAINS AND UP TO 75
PERCENT IN THE HIGHER MOUNTAINS. HIGHER SNOWLEVELS WILL LIKELY
FAVOR RAINFALL BELOW 6000 FEET ACROSS FAR EASTERN WYOMING AND
WESTERN NEBRASKA WITH LLVL WARM AIR ADVECTION OUT OF THE SOUTH TO
SOUTHEAST. OTHERWISE...EXPECT A SLOW COOLING TREND THROUGH THE
WEEKEND AND EARLY NEXT WEEK AS A PACIFIC COLD FRONT PUSHES ACROSS
THE AREA. KEPT HIGHS IN THE 40S TO NEAR 50 THIS WEEKEND...WITH
HIGHS GRADUALLY LOWERING NEAR OR SLIGHTLY BELOW NORMAL BY MONDAY.
LOW TEMPS WILL REMAIN SEASONABLY COOL WITH CLOUDY SKIES EXPECTED
AT NIGHT.

MODELS SHOW THE SYSTEM RAPIDLY PUSHING EAST OF THE REGION AS IT
REDEVELOPS OVER THE EASTERN PLAINS AND MISSISSIPPI RIVER VALLEY
WITH A BRIEF BREAK IN THE ACTION EXPECTED ACROSS SOUTHEAST WYOMING
ON TUESDAY. MODELS THEN HINT TO ANOTHER STRONGER STORM SYSTEM
PUSHING ONSHORE TUESDAY NIGHT...TAKING A SIMILAR TRACK AS THE
PREVIOUS STORM SYSTEM BUT A BIT FURTHER SOUTH...AND MORE
NEGATIVELY TILTED AS AN ARCTIC AIRMASS MOVES SOUTHWARD OUT OF
CANADA. HOWEVER...THERE ARE SOME MAJOR TIMING DIFFERENCES WITH THE
ECMWF A FULL 24 TO 36 HOURS BEHIND THE GFS. THEREFORE...KEPT
MINIMAL POPS NEAR 20 PERCENT FOR NOW TUESDAY NIGHT AND INTO EARLY
WEDNESDAY.

AVIATION...06Z TAF ISSUANCE...VFR WILL PREVAIL THROUGH WEDNESDAY
EVENING. THERE WILL BE SCATTERED MIDDLE AND HIGH CLOUDS...BUT
GRADUALLY LOWERING ON WEDNESDAY. BY WEDNESDAY NIGHT...BOTH SREF
AND NAM GUIDANCE BRING IN MVFR TO LOCAL IFR AT KRWL. WENT WITH
BROKEN MIDDLE CLOUD DECK FOR NOW. SOUTHWESTERLY SURFACE WINDS
WILL CONTINUE TONIGHT...AND WILL BE GUSTY AT KRWL. THE GUSTY WINDS
WILL EVENTUALLY IMPACT KLAR AND KCYS AROUND MID MORNING
WEDNESDAY...AND KBFF BY MIDDAY. COULD SEE GUSTS OF 30 TO 40 KT
OVER SOUTHEAST WYOMING WEDNESDAY AFTERNOON BEFORE DIMINISHING
SLIGHTLY AFTER SUNSET.

FIRE WEATHER...GUSTY WEST TO SOUTHWEST WINDS ALONG AND WEST OF
THE LARAMIE RANGE. A PACIFIC STORM SYSTEM WILL BRING ACCUMULATING
SNOWS TO SOUTHERN CARBON COUNTY TONIGHT IN THE SNOWY AND SIERRA
MADRE RANGES. COOLER TEMPERATURES FROM THURSDAY ON INTO THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 11 PM WEDNESDAY TO 5 PM THURSDAY FOR
     WYZ112.
     HIGH WIND WARNING UNTIL 5 AM THURSDAY FOR WYZ106-WYZ110-WYZ116.
     WINTER WEATHER ADVISORY FROM 11 PM WEDNESDAY TO 5 PM THURSDAY
     FOR WYZ114.
NE...NONE.

&&

SHORT TERM/AVIATION...CLAYCOMB
LONG TERM...TJT
Hazardous weather outlook, Feb 16, 5:05 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
505 AM MST WED FEB 16 2011

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
171145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
505 AM MST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING EAST OF INTERSTATE 25.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM IS FORECAST TO PUSH ACROSS THE REGION THIS
WEEKEND...RESULTING IN PERIODS OF RAIN AND SNOW. LIGHT SNOW
ACCUMULATIONS ARE POSSIBLE LATE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ103>106-109>117-171145-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
505 AM MST WED FEB 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BECOME STRONG THIS AFTERNOON AND CONTINUE OVERNIGHT. A
HIGH WIND WARNING IS IN EFFECT FOR OUR WIND PRONE AREAS OF
ARLINGTON...VEDAUWOO AND BORDEAUX THROUGH TONIGHT.

IN ADDITION...A PACIFIC STORM SYSTEM WILL BEGIN TO IMPACT
CARBON COUNTY TONIGHT. HEAVY SNOW ACCUMULATIONS ARE LIKELY FOR
THE SNOWY AND SIERRA MADRE RANGES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A LOW PRESSURE SYSTEM IS FORECAST TO PUSH ACROSS THE REGION THIS
WEEKEND...RESULTING IN PERIODS OF SNOW. MODERATE SNOW
ACCUMULATIONS ARE POSSIBLE LATE SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
February 16, 12:20 PM MST to 4:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph.

High Wind, North Laramie Range

When
February 16, 9:52 PM MST to February 17, 7:23 AM MST
Where
North Laramie Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

RAWS at Esterbrooke measured sustained winds in excess of 40 mph with a peak gust of 62 mph.

High Wind, Converse County Lower Elevations

When
February 16, 11:31 PM MST to February 17, 1:00 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT sensor at Deer Creek measured sustained winds in excess of 40 mph with a peak gust of 62 mph at 17/0011 AM.

High Wind, Southwest Carbon County

When
February 16, 11:43 PM MST to February 17, 7:25 AM MST
Where
Southwest Carbon County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS at Cow Creek measured sustained winds greater than 40 mph and a peak gust of 68 mph.

High Wind, Central Carbon County

When
February 16, 11:55 PM MST to February 17, 7:25 AM MST
Where
Central Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

In addition to measuring sustained winds in excess of 40 mph the ASOS at the Rawlins airport measured a gust of 66 mph at 16/2355 PM.

High Wind, Converse County Lower Elevations

When
February 17, 12:53 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The ASOS at the Douglas airport recorded a gust of 67 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
February 17, 2:20 AM MST to 9:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph throughout the event with a peak gust of 66 mph at 17/0335 AM.

High Wind, South Laramie Range Foothills

When
February 17, 8:46 AM MST to 12:46 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Wyo Hill measured sustained winds in excess of 40 mph throughout the event with a peak gust of 65 mph at 17/0926 AM. A tractor trailer was blown over near this sensor at 17/1025 AM.

High Wind, Central Laramie County

When
February 17, 9:53 AM MST
Where
Central Laramie County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The ASOS at the Cheyenne airport measured a gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276857, 276861, 276859, 276863, 276862, 276860, 276858, 276864, 276865.